Alert archive / Montana / Snow Squall Warnings in 2019
Snow Squall Warning 7, NWS Missoula, MT
NWS Missoula, MT issued this snow squall warning at Dec 15, 2019, 6:15 PM MST for Granite County, Missoula County, Powell County, Montana. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Dec 15, 2019, 6:15 PM MST (01:15 UTC)
- Expired
- Dec 15, 2019, 6:45 PM MST
- In force
- 30 min
- Issued by
- NWS Missoula, MT
- Area
- Storm-based polygon
Counties Granite County, MT, Missoula County, MT, Powell County, MT
The radar
The Missoula radar (KMSX), 37 km from the middle of the area, began a volume at 01:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Spokane, WA (KOTX), launched 00:00Z, 1.3 hours before the alert went out and 228 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 705 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 27 m²/s²
- 0-3 km storm-relative helicity
- 91 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
263
WWUS55 KMSO 160117
SQWMSO
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Snow Squall Warning
National Weather Service Missoula MT
615 PM MST Sun Dec 15 2019
MTC039-063-077-160145-
/O.NEW.KMSO.SQ.W.0007.191216T0115Z-191216T0145Z/
Missoula MT-Granite MT-Powell MT-
615 PM MST Sun Dec 15 2019
The National Weather Service in Missoula has issued a
* Snow Squall Warning for...
Southeastern Missoula County in west central Montana...
Northeastern Granite County in west central Montana...
Central Powell County in west central Montana...
* Until 645 PM MST.
* At 615 PM MST, a dangerous area of intense snow was from a band
that extends from south Missoula to Drummond, moving east at 25
mph.
HAZARD...Poor visibility in heavy snow.
SOURCE...Radar indicated.
IMPACT...Rapidly changing conditions while traveling along I-90
from Clinton to Drummond, also Highway 93 between Lolo
and Missoula
Locations impacted include...
Missoula, Drummond, Lolo, Nimrod, New Chicago, Bearmouth, Clinton and
Turah.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Consider avoiding or delaying travel until the snow squall passes
your location. If you must travel, use extra caution and allow extra
time. Rapid changes in visibility and slick road conditions may lead
to accidents.
&&
LAT...LON 4680 11412 4687 11409 4676 11308 4658 11314
TIME...MOT...LOC 0115Z 286DEG 21KT 4666 11332
$$What forecasters said that day
The local office's own words before this snow squall warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Missoula, MT wrote its last area forecast discussion before this snow squall warning went out at Dec 15, 2:16 PM MST, 3 hours 59 minutes earlier.
Area forecast discussion, Dec 15, 2:16 PM MST, 3 hours 59 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
216 PM MST Sun Dec 15 2019
.DISCUSSION...
Visible satellite imagery is showing a fast-moving shortwave
trough traversing southeast Washington and entering the Idaho
Panhandle. This feature will bring another chance for banded snow
showers to west central Montana and central Idaho this afternoon
and evening. High resolution models put one such band over I-90
between Missoula and Lookout Pass this afternoon. Snowfall
intensities will be high under these bands and will cause slick
roads and decreased visibility. Keep updated on current road
conditions if you need to travel.
The moisture source that’s been fueling precipitation over the
weekend gets shut off on Monday. A well-defined ridge builds over
central Idaho and western Montana by Tuesday morning. Mountainous
terrain on the west slope of the Continental Divide will wring
out any moisture leftover from this weekend while the valleys
remain mostly dry through Wednesday. Temperatures will be seasonal
through mid week. Inversions in some valley locations will retain
some colder air. Periods of fog and low stratus will also be
possible for valleys.
The forecast challenge arrives on Thursday after a deep trough
makes landfall on the west coast while a closed low off the coast
of British Columbia sends more moisture into the Pacific
Northwest. Models differ slightly on the amplitude of the digging
trough. The result of either solution will be moist southwest or
westerly flow by Thursday afternoon. Although precipitation will
be likely for the end of the work week, the question that remains
is what type of precipitation will we be blessed with? Model
soundings show the chance for rain in valley locations. However,
depending on the strength of valley inversions, freezing rain is a
strong possibility. If the later scenario plays out, travel will
be affected on Thursday night into Friday. We’ll have a close
eye on valley temperatures as this system approaches.
&&
.AVIATION...
High resolution models show the potential for banded snow showers
in the vicinity of KMSO this afternoon, most likely occurring
after 15/2200Z. Nailing down the location and timing of these
bands has been a challenge over the last 24 hours, and the
challenge continues. However, aviators in and around the airspace
of KMSO should expect showers producing moderate snow that limits
visibility and drops ceilings to IFR or below. Such events will
also obscure terrain. Precipitation in the vicinity of KBTM and
KSMN is not out of the question for this evening after 16/0000Z.
Low stratus at KGPI will lower ceilings on Monday morning.
&&
.MSO WATCHES/WARNINGS/ADVISORIES...
MT...Winter Weather Advisory until 5 AM MST Monday
Bitterroot/Sapphire Mountains.
Winter Weather Advisory until 5 AM MST Monday
Missoula/Bitterroot Valleys...Potomac/Seeley Lake Region.
Winter Weather Advisory until 5 AM MST Monday Butte/Blackfoot
Region.
Winter Weather Advisory until 5 AM MST Monday Lower Clark Fork
Region.
ID...Winter Weather Advisory until 5 AM MST Monday Eastern Lemhi
County...Western Lemhi County.
Winter Weather Advisory until 10 PM PST this evening Lower Hells
Canyon/Salmon River Region...Orofino/Grangeville Region.
Winter Weather Advisory until 4 AM PST Monday Northern
Clearwater Mountains...Southern Clearwater Mountains.
&&In the hours before
Local storm report, Dec 15, 12:15 PM MST, 6 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
1215 PM MST SUN DEC 15 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0852 AM SNOW 3 WSW GRANGEVILLE 45.91N 116.17W
12/15/2019 E3.0 INCH IDAHO ID PUBLIC
&&Local storm report, Dec 15, 1:27 PM MST, 4 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
127 PM MST SUN DEC 15 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0126 PM SNOW 1 NE NINEMILE 47.04N 114.39W
12/15/2019 E3.9 INCH MISSOULA MT PUBLIC
SINCE 5PM DEC 14TH.
&&Special weather statement, Dec 15, 3:22 PM MST, 2 hours 53 minutes before
Special Weather Statement National Weather Service Missoula MT 322 PM MST Sun Dec 15 2019 MTZ004>006-043-152300- Bitterroot/Sapphire Mountains MT-Missoula/Bitterroot Valleys MT- Lower Clark Fork Region MT-Potomac/Seeley Lake Region MT- 322 PM MST Sun Dec 15 2019 ...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL MINERAL AND SOUTHWESTERN MISSOULA COUNTIES UNTIL 400 PM MST... At 321 PM MST, Doppler radar was tracking an intense snow shower near Alberton, or 22 miles west of Missoula, moving east at 20 mph. Visibility one-half mile or less will be possible. Locations impacted include... Missoula, Lolo, Alberton, Wye, Frenchtown, Tarkio, Ninemile, Huson, Quartz and Cyr. LAT...LON 4692 11485 4710 11486 4699 11395 4672 11404 TIME...MOT...LOC 2221Z 283DEG 18KT 4694 11446
Special weather statement, Dec 15, 4:17 PM MST, 1 hour 58 minutes before
Special Weather Statement
National Weather Service Missoula MT
417 PM MST Sun Dec 15 2019
MTZ004>007-043-160000-
Bitterroot/Sapphire Mountains MT-Missoula/Bitterroot Valleys MT-
Lower Clark Fork Region MT-Butte/Blackfoot Region MT-
Potomac/Seeley Lake Region MT-
417 PM MST Sun Dec 15 2019
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CLEARWATER...
SOUTHEASTERN MINERAL...SOUTHWESTERN MISSOULA AND NORTH CENTRAL
GRANITE COUNTIES UNTIL 500 PM MST...
At 416 PM MST, Doppler radar was tracking intense snow showers along
a line extending from 15 miles southwest of Superior to near
Missoula. Movement was east at 20 mph.
Visibility one-half mile or less will be possible.
Locations impacted include...
Missoula, Lolo, Alberton, Bonner-West Riverside, Wye, East Missoula,
Tarkio, Nimrod, Quartz, Clinton, Cyr and Turah.
LAT...LON 4664 11337 4687 11490 4690 11494 4692 11492
4693 11495 4697 11500 4701 11507 4704 11509
4708 11514 4710 11514 4710 11516 4712 11518
4695 11391
TIME...MOT...LOC 2316Z 287DEG 18KT 4702 11510 4682 11401Special weather statement, Dec 15, 5:04 PM MST, 1 hour 11 minutes before
Special Weather Statement National Weather Service Missoula MT 504 PM MST Sun Dec 15 2019 MTZ004>006-043-160045- Bitterroot/Sapphire Mountains MT-Missoula/Bitterroot Valleys MT- Lower Clark Fork Region MT-Potomac/Seeley Lake Region MT- 504 PM MST Sun Dec 15 2019 ...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL MINERAL...SOUTHERN MISSOULA AND NORTH CENTRAL GRANITE COUNTIES UNTIL 545 PM MST... At 504 PM MST, Doppler radar was tracking intense snow showers along a line extending from near Tarkio to 13 miles southeast of Bonner-West Riverside. Movement was east at 20 mph. Visibility one-half mile or less will be possible. Locations impacted include... Missoula, Lolo, Tarkio, East Missoula, Clinton and Turah. LAT...LON 4692 11483 4663 11357 4679 11356 4705 11484 TIME...MOT...LOC 0004Z 287DEG 18KT 4695 11477 4675 11368
The office that day
Everything else NWS Missoula, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 15, 5:04 PM MST | Special Weather Statement | MSO | Missoula | 41 min |
| Dec 15, 5:39 PM MST | Snow Squall Warning | MSO | Granite, Missoula | 36 min |
| Dec 15, 6:47 PM MST | Special Weather Statement | MSO | Missoula | 43 min |
Nearby
Snow Squall Warnings in Montana, 2019Every snow squall warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.